Abstract 852: Discontinuation of Low-dose Acetylsalicylic Acid Treatment for Secondary Prevention of Cardiovascular Outcomes is Associated With an Increased Risk of Myocardial Infarction
Objectives: To evaluate the risk of myocardial infarction (MI) after discontinuation of low-dose acetylsalicylic acid (ASA) treatment in patients with a history of cardiovascular (CV) events.
Methods: The Health Improvement Network (THIN) UK primary care database was used to identify individuals aged 50 – 84 years with a first prescription of low-dose ASA for secondary prevention of CV outcomes in 2000 –2007 (n=39 513). The study cohort was followed for a mean of 3.2 years. Individuals with a new diagnosis of non-fatal MI (n=876) or a record of death due to coronary heart disease (CHD) (n=346) were identified. A nested case-control analysis was performed with 5000 controls with no MI or CHD death sampled from the same study cohort. Patient records were examined to identify cases and controls who discontinued low-dose ASA before the index date (cases: date of event; controls: random date during follow-up). Discontinuation was defined as a period of ≥30 days after the last low-dose ASA prescription would have been used up (assuming full compliance) with no refill of the prescription during this time.
Results: When compared with current users of low-dose ASA, those who discontinued treatment 31–180 days before the index date (recent discontinuers) had a significantly increased overall risk of non-fatal MI or CHD death (odds ratio [OR]: 1.4; 95% confidence interval [CI]: 1.1–1.8) and a significantly increased risk of non-fatal MI (OR: 1.6; 95% CI: 1.2–2.1). However, there was no association between recent discontinuation of low-dose ASA and CHD death (OR: 1.1; 95% CI: 0.7–1.4). There was no increase in the risk of MI/CHD death in those who discontinued treatment 181–365 days before the index date (distant discontinuers). The increased risk of MI/CHD death among recent discontinuers was similar across treatment durations or doses. The increased risk of MI/CHD death in recent discontinuers was only found in those who were truly non-compliant, and not in those who discontinued prescription ASA but were taking over-the-counter ASA.
Conclusions: Individuals with a history of CV events who discontinue treatment with low-dose ASA are at increased risk of MI compared with those who continue treatment. This excess risk gradually decreases over time.